Hail, Mercer
- When
- May 5, 2:30 PM EST
- Where
- Mercer County, Montcalm
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.350, -81.250
A frontal boundary stalled across the area became the focus for isolated severe thunderstorms during the afternoon across southeast West Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A frontal boundary stalled across the area became the focus for isolated severe thunderstorms during the afternoon across southeast West Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 5, 12:54 PM EST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 154 PM EDT Sat May 5 2018 .SYNOPSIS... A stalled frontal boundary will allow a wave of low pressure to track northeast along the boundary through tonight before exiting offshore Sunday. Another weak cold front will swing through the region by early Monday followed by high pressure for early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 125 pM EDT Saturday... Cluster of showers and scattered thunderstorms have developed across SE WV and SW VA mountains early this afternoon. Storms have the capability of dropping a quarter of an inch of rain in about 10-15 minutes. We have increased PoPs and rainfall amounts for the mountains through the rest of the afternoon. As of 915 AM EDT Saturday... Frontal boundary is currently stalled across our northern counties (LYH-LWB). This front may need some help from convection to move south today. At least through this morning, there are no dynamics to support convection, especially with extensive cloud cover. Later this afternoon, a wave is expected to track northeast from the Tennessee Valley. This wave along with afternoon heating will generate showers and thunderstorms. PWATS are around an inch and if storms are slow moving and/or train over the same area this afternoon and evening, flooding could become a concern. The main area of concern is SE WV. With most of the rain currently north of the area, we bumped up temperatures (2F-4F), especially across the south (south of hwy 460). A light easterly may keep some areas cool, therefore did not go above guidance. As of 351 AM EDT Saturday... 3 AM mesoanalysis shows sagging cold front which trails from the Nation's Capital southwestward through Greenbrier County WV, where it becomes quasi-stationary through KY to a weak (1017 mb) surface wave low near the Memphis TN/MO bootheel area. Surface low is associated with parent 500 mb shortwave trough seen in GOES-East water vapor imagery over northeast TX. Regional radar is showing greater coverage of showers and some embedded thunder early this morning into western/central KY in environment characterized by modest instability (200-500 J/kg MUCAPE). Synoptic- scale guidance shows good agreement in lifting the parent mid- level trough and surface wave low northeast across the Cumberland Plateau and into the western Appalachians over the next 24 hours. As it does so, some modest increase in 850 through 500 mb southwest winds is expected. All in all, this adds up to a rather wet Saturday especially this afternoon into tonight for areas along and west of I-81. This is roughly where the best lift/convergence should be positioned, with some in-situ wedging leading to enhanced E/NE surface flow in the northern/central Piedmont today. Trend in the majority of the convective-allowing guidance from the overnight hours shows initial showers during the morning, but then develop a cluster of multicell thunderstorms as early as around noon from Smyth/Tazewell County VA, then moving north- northeast to the I-81 corridor this afternoon and into the early evening. 00z SPC HREF ensemble shows MUCAPE values between 16-20z ranging from 700-1500 J/kg from the New River Valley southwest, and closer to 500-1000 J/kg in the NC Piedmont/mountains. Inspection of forecast soundings show this CAPE is of the tall/skinny variety. Though SPC's Day-1 shows a broad area of general thunder, in the discussion it does point out some low-confidence potential for marginal severe into the central/southern Appalachians. I do think between roughly 2 to 7 pm, there may be a few potential SPS'able type cells along or west of I-81 for localized gusts and enhanced rain rates given the HRRR/NAMNest forecast radar, increased mid-level winds and marginal instability. With more limited forcing mechanisms in the Piedmont and foothills, feel convective threat is lower there but not zero. Any storms should come to an end this evening, but rain will continue to be mainly focused along or west of the Ridge as the frontal wave makes its approach to our area, with a relative min in PoPs (20-30%) east of the Ridge. Expect a significant gradient in rain totals through tonight. There may only be as much as a tenth to a quarter-inch of rain from Lynchburg to Wilkesboro south. As you get closer to the Ridge, rain amounts then increase to around a half inch to near an inch from the western spine of the Ridge to I-81. Rain may top out close to 1-2 inches from Smyth to Bath Counties westward into southeast WV given proximity to the front and convective potential running across these areas. This meshes reasonably well with WPC's Day 1 rainfall. These amounts shouldn't cause any significant hydro issues with how dry it's been, leading to higher flash flood guidance values, but is worth monitoring for potential training leading to nuisance ponding. Kept highs today from the mid/upper 60s to the mid/upper 70s, coolest furthest west with most persistent rain. Into tonight, continued clouds leads to temperatures in the 50s to low 60s. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... As of 351 AM EDT Saturday... Unsettled weather will be found for much of the area during the short term period, especially early. The medium range models are in good agreement lifting strong upper level shortwave from eastern KY into the northeast U.S. during the day Sunday. Heaviest rain will fall early on Sunday north of Highway 460 where UVM and upper difluence is maximized near the departing shortwave. Deeper subtropical moisture expected to remain east of our area, but PW values will still be 100-125% of normal, and with precip potentially locally heavy late Saturday, cannot rule out localized minor flooding in southeast WV and far southwest VA. East of the Blue Ridge, scattered thunderstorm may develop in area of higher instability and in close proximity to a surface boundary. Otherwise, falling 850mb temps will bring temps down to values closer to normal for early May. Another northern stream, but weaker, shortwave re-enforces an upper trof across our area through early in the week, with a cut-off low potentially forming by Monday night just to our southwest. There still is disagreement with the models on the strength and location of this upper trof/low, but this feature will bring scattered showers and even a few storms west of interstate 77 Monday into Tuesday. For the reminder of the region, a wedge of high pressure keeps an east/northeast low level flow in place and trended toward the slightly cooler NAM MOS guidance for temps. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... As of 300 PM EDT Friday... Surface high pressure will wedge down the east side of the Appalachians Tuesday and Wednesday. With no organized forcing, we will continue the low probability of rain Tuesday and Wednesday. We will trend temperatures toward cooler guidance based on the expected wedge and cloud cover. A warm front will lift north across the west Wednesday night into Thursday morning. On Thursday, a cold front approaches and brings a chance of more widespread precipitation. On Friday, the upper trough axis will reach the East Coast. Scattered showers and perhaps a thunderstorm are possible in the west. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 720 AM EDT Saturday... Showers and a few thunderstorms have developed across the mountains of SE WV and SW VA (BLF/LWB/BCB) early this afternoon. These storms have the capability to drop conditions to IFR for 15-30 minutes, then back to VFR. Ceilings across the mountains are ranging from 1500-3500 feet. These trends will continue into this evening. For the east, stations (ROA/LYH/DAN) should not see storms until tonight, but a stray light showers is possible through the evening. The threat for showers and low flight restriction continues tonight as a cold front approaches the region. Areas not seeing continuous showers will likely have LIFR-IFR fog into Sunday morning. Conditions will slowly improve Sunday as the cold front moves to the coast. .Extended Aviation Discussion... Another cold front could arrive on Monday to spark added showers. By Tuesday, high pressure will build over the New England, which will start a period of east winds ushering marine air from the Atlantic Ocean that should provide lower ceilings and visibilities espcly southern and southwest sections. Drier air as winds turn more southerly and the weak wedge breaks down should allow for improvement to VFR on Wednesday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AL NEAR TERM...AL/RCS SHORT TERM...PH LONG TERM...KK AVIATION...RCS
Hazardous Weather Outlook National Weather Service Blacksburg VA 437 AM EDT Sat May 5 2018 VAZ007-009>011-018>020-WVZ042>044-507-508-060845- Tazewell-Smyth-Bland-Giles-Craig-Alleghany VA-Bath-Mercer-Summers- Monroe-Eastern Greenbrier-Western Greenbrier- 437 AM EDT Sat May 5 2018 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are expected Saturday afternoon into the evening. Locally heavy downpours are possible with these showers and thunderstorms, which may cause localized minor flooding. There is a marginal risk of excessive rainfall for today. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ012>017-022>024-032>035-043>047-058-059-060845- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Roanoke- Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 437 AM EDT Sat May 5 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service BLACKSBURG VA
237 PM EDT SAT MAY 5 2018
WVZ042>044-051900-
Mercer-Summers-Monroe-
237 PM EDT SAT MAY 5 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SUMMERS...EAST
CENTRAL MERCER AND WEST CENTRAL MONROE COUNTIES...
Until 300 PM EDT
At 237 PM EDT, a strong thunderstorm was located over Elgood, moving
north at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Glen Lyn...
Red Sulphur Spring...
Willowton...
Elgood...
and Indian Mills.
LAT...LON 3752 8073 3741 8082 3743 8084 3742 8085
3743 8086 3741 8086 3738 8088 3736 8086
3734 8088 3737 8096 3755 8090
TIME...MOT...LOC 1837Z 199DEG 15KT 3742 8089
DSSpecial Weather Statement National Weather Service BLACKSBURG VA 239 PM EDT SAT MAY 5 2018 VAZ007-051915- Tazewell- 239 PM EDT SAT MAY 5 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TAZEWELL COUNTY... Until 315 PM EDT At 239 PM EDT, a strong thunderstorm was located over Tazewell, moving northeast at 20 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Tazewell... Tiptop... and Gratton. LAT...LON 3703 8158 3706 8163 3726 8146 3718 8132 TIME...MOT...LOC 1839Z 220DEG 19KT 3711 8153 DS
Special Weather Statement National Weather Service BLACKSBURG VA 306 PM EDT SAT MAY 5 2018 WVZ042-051930- Mercer- 306 PM EDT SAT MAY 5 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MERCER COUNTY... Until 330 PM EDT At 306 PM EDT, a strong thunderstorm was located over Pinnacle Rock State Park, moving northeast at 20 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Princeton... Bramwell... Kegley... Montcalm... and Pinnacle Rock State Park. This includes The following Location Mercer County Airport. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3727 8127 3731 8133 3744 8119 3739 8105 TIME...MOT...LOC 1906Z 224DEG 19KT 3730 8126 DS
Special Weather Statement
National Weather Service BLACKSBURG VA
313 PM EDT SAT MAY 5 2018
VAZ007-WVZ042-051945-
Tazewell-Mercer-
313 PM EDT SAT MAY 5 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TAZEWELL AND
SOUTHWESTERN MERCER COUNTIES...
Until 345 PM EDT
At 313 PM EDT, a strong thunderstorm was located over Tiptop, moving
northeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bluefield...
Pocahontas...
Bramwell...
Coaldale...
and Pinnacle Rock State Park.
LAT...LON 3732 8138 3732 8137 3733 8137 3735 8135
3727 8120 3718 8139 3722 8143
TIME...MOT...LOC 1913Z 218DEG 17KT 3721 8139
DSThe Roanoke radar (KFCX), 94 km away, was scanning. The volume nearest the first event began at 19:27 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail reports ranged as little as dime sized with majority of reports being in the quarter to half dollar size. Reports were relayed via a trained spotter, broadcast media, and the local fire department.
Thunderstorm winds knocked down some trees near Highway 92.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751451, 751452, 751454.